



Final

CEASG Conference: Contemporary Mongolia: International Relations, Mining and Society

Groningen, 28-29 November 2019

Venue: Old Court Room, Oude Boteringestraat 38, Groningen, The Netherlands Host: Centre for East Asian Studies Groningen (CEASG), University of Groningen Contact: Ms. Jennieke Oordt (CEASG Office Manager) Email: ceasg@rug.nl Phone: +3150 363 5616 Conference website: rug.nl/ceasg

Day 1: Thursday 28 November

12:30 Coffee and tea served

- 13:00-13:20 Welcome: Tjalling Halbertsma (CEASG)
- 13:20-13:40 Herman Hoen, University of Groningen: *Keynote 1: Reflections on transition and institutional reform after the collapse of communism*

Panel 1: Mongolia: Foreign Direct Investment (Chair: Saliha Metinsoy, RUG)

- 13:40 -14:00 Tuvshintugs Batdelger, Economic Research Institute, Mongolia: Foreign Direct Investment Inflow into Mongolia
- 14:00 -14:20 Delgerjargal Uvsh, University of Wisconsin-Madison: Dynamics of Foreign Direct Investment in Mongolia: a time-series and sectoral perspective
- 14:20 -14:40 Lukas Linsi, University of Groningen: *The evolution of Mongolia's inward FDI policy: a political economy analysis*
- 14:40 -15:00 Panel discussion

coffee and tea 20 minutes



Panel 2: Mongolia: Foreign Policy and Belt & Road Initiative (Chair: Jan van der Harst, RUG)

- 15:20-15:40 Vladimir Rodionov, Buryat State University: *The Third Neighbour Policy of Mongolia and the President Kh. Battulga*
- 15:40-16:00 John Irgengioro, Brock University, Mongolia-Central Asia cooperation and the prospects of multilateral coordination in Mongolia's participation of China's Belt and Road Initiative
- 16:00-16:20 Victoria Namzhilova, Buryat Scientific Centre / Russian Academy of Sciences: The role of the energy sector in the development of the China-Mongolia-Russia Economic corridor
- 16:20-16:40 Connor Judge & Sanchir Jargalsaikhan, SOAS/University College London: Mongolia and the Global Belt and Road Initiative in Context: Receptivity and Vulnerability
- 16:40-17:00 Panel discussion
- 18:00 Buffet dinner for participants at *Van Swinderenhuis* (Oude Boteringestraat 19, 9712 GC Groningen)
- 20:00 *Eastern Memories*: Mongolia Film Screening (Niklas Kullström & Martti Kaartinen, 2016)

NB: *Marie Loke Zaal, Harmonie Building* (Oude Kijk in Het Jatstraat 26, 9712 EK Groningen)





Day 2: Friday 29 November

09:00	Coffee and tea served
09:30-09:50	Lorenzo Pellegrini, Erasmus University Rotterdam: <i>Keynote 3: The extractive imperative, a global phenomenon?</i>
Panel 3: Mongolia: Mining (Chair: Steven Van Bockstael, RUG)	
09:50-10:10	Byambaatar Inchinkhorloo & Ariell Ahearn Ligham, University of Oxford: <i>New</i> forms of patron-client relations from mining conflicts in rural Mongolia
10:10-10:30	Dulam Bumochir, National University of Mongolia: <i>"The wealth producers":</i> <i>Navigation of small and middle scale gold mines in Mongolia</i>
10:30-10:50	Oyuntuya Shagdarsuren, University of Bonn: <i>The Role of Sub-National</i> <i>Government in Negotiating Local Cooperation Agreements with Mining</i> <i>Companies: Recent trends in Dornod province of Mongolia</i>
10:50-11:10	Sharleena Goerlitz, University of Bonn: (Neo-)Extractivism and Sustainable Development in Mongolia
coffee and tea 20 min	

11:30-11:50 Panel discussion

12:00 13:00 Lunch at Corps de Garde, Oude Boteringestraat 74, 9712 GN Groningen

Panel 4: Mongolia: Tax and tax-treaties (Chair: Tjalling Halberstma, RUG)

13:30-13:50	Hans Mooij, International Tax Centre (ITC) Leiden: Netherlands tax treaty relations with Mongolia and developing countries more generally - scope for improvement, on both sides?
13:50-14:10	Martin Hearson, Institute of Development Studies: <i>The politics of tax treaties: the Netherlands-Mongolia tax treaty in context</i>
14:10-14:30	Vincent Kiezebrink, The Centre for Research on Multinational Corporations (SOMO): <i>Claiming Oyu Tolgoi: Donor states' exploitation of Mongolia's</i> <i>financial instability and its Third Neighbour desire</i>
14:30-14:50	Raymond Adema, University of Groningen: <i>Int'l tax toolbox in the year 2019 – What's in it for Mongolia?</i>
14:50-15:10	Panel discussion

coffee and tea 20 min

- 15:30 15:40 Conference publication ICSS Brill: Tjalling Halbertsma
- 15:40 15:50 Conference closing: Lukas Linsi